How can you stop it and prevent another one from happening?
Almost everyone gets a muscle cramps, which come without warning. What causes them, and what can you do to relieve them?
What Causes Muscle Cramps?
Many things can trigger a muscle cramp. They include:
- Poor blood circulation in your legs
- Working calf muscles too hard while exercising
- Not stretching enough
- Being active in hot temperatures
- Muscle fatigue
- Magnesium and/or potassium deficiency
- A problem such as a spinal cord injury or pinched nerve in your neck or back
Muscle cramps can also occur as a side effect of some drugs. Medications that can cause muscle cramps include:
- Furosemide (Lasix), hydrochlorothiazide (Microzide), and other diuretics ("water pills") that remove fluid from the body
- Donepezil (Aricept), used to treat Alzheimer's disease
- Neostigmine (Prostigmine), used for myasthenia gravis
- Nifedipine (Procardia), a treatment for angina and high blood pressure
- Raloxifene (Evista), an osteoporosis treatment
- Terbutaline (Brethine), albuterol (Proventil and Ventolin), asthma medications
- Tolcapone (Tasmar), which helps treat Parkinson's disease
- Statin medications for cholesterol, such as atorvastatin (Lipitor), fluvastatin (Lescol), lovastatin (Mevacor), pravastatin (Pravachol), rosuvastatin (Crestor), or simvastatin (Zocor)
Leg Stretches That May Help
For a charley horse in the calf or a cramp in the back of the thigh (hamstring), try this stretch: Put your weight on the affected leg and bend your knee slightly. Or, sit or lie down with your leg out straight and pull the top of your foot toward your head.
For a cramp in the front of the thigh (quadriceps), hold on to a chair to steady yourself and pull your foot back toward your buttock.
Can I Prevent Them?
To help stop cramps before they start:
- Eat more foods high in vitamins and magnesium and calcium.
- Stay well-hydrated.
- Stretch properly before exercise.
When Should I Call the Doctor?
In most cases, you can take care of a leg cramp. It will likely stop within minutes. But if you get them often and for no clear reason, tell your doctor.